Hail, Clay
- When
- August 5, 6:15 PM CST
- Where
- Clay County, 0.84 mi SE of Moorhead
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.870, -96.740
Hail near Highway 10, on the eastern edge of Moorhead.
A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 2:24 PM CST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 324 PM CDT Fri Aug 5 2022 .SHORT TERM...(This evening through Saturday night) Issued at 324 PM CDT Fri Aug 5 2022 Convective chances and strength are the main challenges for the period. Southwesterly flow aloft with a shortwave moving through Canada that has helped push a surface trough axis and cold front into our CWA. Out ahead of the front there is quite a bit of moisture, with dew points into the upper 60s to low 70s and temps have warmed into the 90s. Heat index values in the southwestern counties have topped out above 100 in spots as expected so will continue with the headline we have going. The mid level temps are also very warm so most of the region has been capped but there has been some elevated showers and thunderstorms in the warm air advection ahead of the trough axis. There is a cu field trying to get going along the trough axis, but seem to be struggling to gain any depth. Fairly narrow band of instability stretching from central SD into east central ND along the surface trough axis. Still capped with 700 mb temps around 14 C. The main cold front is currently over the Devils Lake Basin lagging behind the trough axis a bit. There will be good forcing coming as the frontal boundary drops down from the current position in the Devils Lake Basin. Many of the CAMs have convection developing quickly along the cold front in the 23 to 03Z time frame. There is some question of convective mode and how quickly severe impacts will evolve. If storms are fairly discrete along the boundary there will be some threat of large hail and even an isolated tornado as there is some backing winds right along the boundary, although high LCLs will limit any tornado threat. There is a good amount of downdraft CAPE, and winds up to 70 mph will quickly become a threat, especially as the storms become more linear. There is also a threat of flash flooding, with PWAT values up to 1.8 and some indications of training along the front. HREF continues to show strong updraft helicity tracks concentrated from southeastern ND into northwest/west central MN, although CAMs are still showing a lot of variation between convective mode and timing. At this point, see little reason to deviate from the messaging we have going. The cold front will push through the rest of the forecast area tonight, and convection should become less intense later tonight, although a few of the CAMs try and break out some more strong cells along the mid level boundary after midnight. Not sold on this solution, but will continue to keep POPs going across our south for much of the night. Cool and breezy conditions on Saturday with northwesterly surface winds and temps in the 60s and 70s behind the front. Some showers will linger into Saturday and Saturday night with weak ripples in the west southwesterly flow aloft, but instability will be very weak and nothing severe is expected. .LONG TERM...(Sunday through Friday) Issued at 324 PM CDT Fri Aug 5 2022 Sunday... Most of the area remains on the northern/cool side of the polar jet stream on Sunday. However a weak H5 shortwave trof is timed to pass across SD and southern ND, with scattered showers possible through the afternoon and evening across southeast ND and west-central MN. Daytime highs expected to barely make 70 on Sunday, and low temperatures drop to around 50 Sunday night into Monday morning. Winds fairly light out of the north. Monday through Thursday... Temperatures expected to rebound near to above normal through the mid week period, as a flat H5 ridge pushes steadily across from the PacNW and into the Northern Plains. Current expectations are for mainly fair skies and dry conditions through the period... with highs in the 80s and lows in the middle 50s. Friday... Models expect a deepening west coast H5 trof to develop as we head into the late week and weekend periods, with southwest flow aloft leaning into the Northern Plains region. With that should be a an increasing southerly low level flow, a destabilizing airmass, and increasing risk for thunderstorms... late on Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri Aug 5 2022 Isolated thunderstorms continue to fire in a weak instability area ahead of the cold front from far northeast ND across far northwest MN. Isolated/scattered shower activity is anticipated to last throughout the early afternoon, but with little actual rainfall. As the cold front pushes into the Red River Valley by late afternoon, it may bring some severe storms with it. The best chance for these look to be at KFAR/KBJI, during the early to mid evening. Otherwise, the cold front will bring a wind switch to the northwest, which will continue into Saturday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Heat Advisory until 7 PM CDT this evening for NDZ049-052-053. MN...None. SHORT TERM...JR LONG TERM...Gust AVIATION...Gust
Hazardous Weather Outlook National Weather Service Grand Forks ND 349 AM CDT Fri Aug 5 2022 MNZ004-NDZ006>008-014>016-024-026-028-054-060900- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Western Walsh- 349 AM CDT Fri Aug 5 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038- 039-049-052-053-060900- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 349 AM CDT Fri Aug 5 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A Heat Advisory is effect for far southeast North Dakota this afternoon and early evening. Scattered severe thunderstorms are possible from 6 pm to 11 pm today. 1.75 inch diameter hail, 70 mph wind gusts, and localized flash flooding are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail near Highway 10, on the eastern edge of Moorhead.
Wind gusts to 60 mph, along with half inch hail. Winds continued to gust for another 3 minutes.
Nickel to Quarter sized hail fell off and on for a few minutes, until 7:43 PM CDT.
Brief burst of quarter sized hail.
Brief quarter-sized hail, with strong winds.
Quarter-sized hail covering the ground, reported by law enforcement.
A number of 4 to 6-inch branches broken down. The wind gusted for about 5 minutes.
Highway 72 covered in quarter-sized hail.
Quarter-sized hail covering Highway 89, just south of the casino.
Quarter-sized hail reported by the public along the eastern shore of Big Cormorant Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053441, 1053450, 1053442, 1053443, 1053444, 1053445, 1053449, 1053446, 1053447, 1053448.